Pennsylvania, 2011Winter Storm in Pennsylvania, March 23, 2011
March 23, 2011 · NWS CTP · 5 events in 5 counties and zones
A low pressure system and its associated warm front brought heavy snow to north-central and northeast Pennsylvania during the predawn hours. The snow changed over to freezing rain and sleet by the mid morning.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and its associated warm front brought heavy snow to north-central and northeast Pennsylvania during the predawn hours. The snow changed over to freezing rain and sleet by the mid morning. Snow accumulations ranged between 6 and 10 inches with only a minor ice accumulation reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 22, 9:40 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 22, 9:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 PM EDT TUE MAR 22 2011
.SYNOPSIS...
A STORM SYSTEM MOVING OUT OF THE MIDWEST WILL PASS OVER OR JUST
SOUTH OF THE MARYLAND BORDER WEDNESDAY PRODUCING A WIDE VARIETY
OF PRECIPITATION TYPES OVER CENTRAL PENNSYLVANIA INTO WEDNESDAY
NIGHT. COLDER THAN NORMAL TEMPERATURES AND AN UNSETTLED WEATHER
PATTERN ARE EXPECTED INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
OVERRUNNING PRECIP IS BEGINNING TO BREAK OUT WITH IT ALREADY DOWN
TO 1/2 MILE IN 3-STAR SNOW IN BRADFORD. EXPECT THE REMAINDER OF
THE OVERNIGHT TO CONTINUE WITH THE TREND OF PRECIP
OVERSPREADING THE AREA...WITH A WINTRY MIX OVER THE NORTH
TRANSITIONING TO JUST RAIN OVER THE SOUTH. NERN PA STILL LOOKS
UNDER THE GUN FOR THE BEST CHANCE OF SIGNIFICANT SNOWS. NEW NAM
HAS MOVED THE WARMER AIR FURTHER NORTH DURING THE DAY WED
KEEPING THE MODEL-RUN TO MODEL-RUN YO-YO GOING...BUT NOT DEVIATING
GREATLY FROM THE IDEA OF THE BATTLE ZONE BEING RIGHT OVER
CENTRAL AND NORTHERN PA.
MADE JUST MINOR TWEAKS TO THE OVERNIGHT AS SO FAR THINGS LOOK
PRETTY MUCH ON TRACK.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
COMPUTER MODELS STILL STRUGGLING A BIT TO COME TO A SOLID CONSENSUS.
BUT DIDN'T SEE ANY REASON TO MAKE MAJOR MODIFICATIONS TO ONGOING
FORECAST.
WINTER STORM WILL BE UNDER WAY WED MORNING...WITH SNOW FALLING IN
THE NE COUNTIES WHERE WINTER STORM WARNING HAS BEEN POSTED THROUGH
WED NIGHT. SEVERAL INCHES OF SNOW LIKELY DURING THE DAY WED...WITH
A COUPLE MORE POSS WED NIGHT. WINTRY MIX IN PROGRESS FOR CENTRAL
COUNTIES WED MORNING SHOULD TRANSITION TO MORE OF A PLAIN RAIN
EVENT AS THE DAY WEARS ON. SHOULD REMAIN ALL RAIN IN THE SOUTH AND
MAY EVEN TAPER OFF FOR A WHILE ON WED. TOTAL QPF FOR THIS EVENT
LOOKS TO BE IN THE 1.00-1.50 INCH RANGE...BUT SPREAD OUT OVER
24-36 HRS SHOULD HAVE ONLY SMALL IMPACT ON RIVERS...THOUGH SMALLER
STREAMS WILL BE RUNNING HIGH.
SURFACE LOW TRACKS ACROSS SOUTHERN PA DURING THE DAY WED BEFORE
EXITING OFFSHORE WED NIGHT. COLDER AIR WILL FILTER IN BEHIND AS A
SECOND WAVE SLIPS ACROSS THE STATE...WHICH COULD BRING A LIGHT
SNOW FOR MOST AREAS BEFORE PRECIP WINDS DOWN.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
DIFFICULT CALL TO BEGIN THE LONG RANGE AS THE CONSENSUS OF
OPERATIONAL 12Z MODELS...AND THE MOST RECENT 15Z SREF TRACKS A
WELL-DEFINED 996MB SFC LOW PRESSURE ACROSS FAR SWRN PENN AND INTO
NRN VA LATE WED/WED NIGHT.
THE SUPPORT FOR THIS LOW /IN THE FORM OF THE LEFT EXIT REGION OF A
POTENT 130 KT UPPER JET/ WILL COMBINE WITH INCREASING AND A BACKING
LLVL AGEOSTROPHIC FLOW TO PUSH COLDER/SUB-FREEZING AIR SOUTH OF
INTERSTATE 80 AND PERHAPS CHANGE TO PRECIP TO A MAINLY SLEET/WET
SNOW MIX WEDNESDAY EVENING. THIS WILL BRING THE POTENTIAL FOR
ADVISORY TYPE SNOW/SLEET ACCUMS WITH THIS SECOND ROUND OF PRECIP.
UNSTABLE SFC-850 MB AIR FEEDING NE ACROSS THE TIGHT LLVL BOUNDARY
SOMEWHERE ACROSS SCENT PENN SHOULD LEAD TO SOME RUMBLES OF THUNDER
WITH THE WINTRY PRECIP...ESPECIALLY WED AFTERNOON/EARLY EVENING.
PORTIONS OF SWRN SOMERSET COUNTY...NEAR CONFLUENCE...COULD EVEN
BREAK INTO THE WARM BLYR AIR WED AFTERNOON AND SUPPORT SOME STRONG
TSRA WITH GUSTY WEST TO SW WINDS MIXING DOWN TO THE SFC.
BEGINNING EARLY WEDNESDAY NIGHT...THERE'S ALSO THE CHC FOR A MORE
PERSISTENT AREA OF HEAVIER DEFORMATION PRECIP /SNOW OR MIXED PRECIP/
NEAR OR JUST TO THE SOUTH INTERSTATE 80. THE NAM IS THE COLDER
OUTLIER AND MOST AGGRESSIVE WITH THIS FEATURE AT THIS POINT.
STORM TOTAL QPF BY 12Z THURSDAY WILL BE A SOLID 1-1.25 INCHES.
IN THE WAKE OF THIS STORM...THURSDAY RIGHT INTO EARLY NEXT WEEK WILL
BE A GOOD 10F OR MORE BELOW NORMAL FOR MAXS...AND SEVERAL DEG OR
MORE FOR MINS.
A LARGE AREA OF HIGH PRESSURE RIDGING SE FROM CENTRAL AND NORTHERN
ONTARIO WILL BRING FAIR WEATHER FOR THURSDAY THROUGH FRIDAY
EVENING...WITH JUST SOME SCATTERED SNOW SHOWERS ACROSS THE NRN AND
WRN MTNS OF PENN.
THE ENTRANCE REGION OF A STRONG WNW/ESE ORIENTED UPPER JET WILL SET
UP NEAR OR JUST TO THE SOUTH OF PENN THIS WEEKEND AND SUPPORT ONE OR
MORE WAVES TO TRACK EAST ALONG THE EAST/WEST...QUASI-STNRY FRONT
FROM THE OHIO VALLEY TO THE DELMARVA COAST.
PAINTED THE CHC FOR SNOW ACROSS MAINLY THE SOUTHERN HALF OF PENN FOR
SATURDAY AND SUNDAY.
ANOTHER CHUNK OF COLD CANADIAN AIR SURGES SOUTHEAST INTO THE REGION
FOR EARLY NEXT WEEK WITH A RETURN TO MAINLY DRY WEATHER WITH
SCTD...MAINLY MTN SNOW SHOWERS.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
TAF FORECAST FOR KLNS /LANCASTER PA/ BEGINS AT 00Z WED /THIS
EVENING/.
SNOW BANDS CONTINUES TO MOVE ACROSS THE NORTHERN COUNTIES OF PA WITH
IFR CONDITIONS AT KBFD. LOWER MVFR TO IFR CIGS AND MVFR VISBYS WILL
CONTINUE TO RAPIDLY SPREAD ACROSS THE CWA BETWEEN 04Z-08Z AS PRECIP
SHIELD BLOSSOMS OVER PA. RAIN IN THE SOUTH...WITH A WINTRY MIX
CENTRAL AND SNOW NORTH - MAINLY NORTHEAST WILL BE THE RULE FROM 06Z
THROUGH ABOUT 18Z WED AS WIDESPREAD IFR/MVFR CONDITIONS DEVELOP.
ICING WILL ALSO BE LIKELY IN THE NORTH. UNUSUALLY...KJST MAY BE THE
FIRST TO IMPROVE ON WED. FROM 08Z THERE WILL BE STRONG WIND SHEAR
ALOFT. WITH SURFACE WINDS OUT OF THE EAST THE WINDS ALOFT WILL BE
30-40KTS OUT OF THE WEST TO SOUTHWEST. EXPECT THIS WIND SHEAR TO BE
MOST PREVALENT AT KJST AND ALONG THE HIGHER ELEVATIONS. THE SHEAR
SHOULD PERSIST THROUGH 19Z. EXPECT THE CONDITIONS TO IMPROVE LATE
TOMORROW EVENING.
ANOTHER WAVE OF PRECIP SLIDES THROUGH WED NIGHT...REINFORCING
LOWER CIGS AND BRINGING POTENTIAL FOR A LIGHT SNOW TO MOST TAF
SITES.
OUTLOOK...
WED...LOW CIGS WITH RAIN SOUTH AND SNOW/WINTRY MIX NORTH. MVFR VSBY
THU...IMPROVING CONDITIONS.
FRI...NO SIG WX.
SAT...MVFR AND LIGHT SNOW POSS.
SUN...NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 8 AM EDT
THURSDAY FOR PAZ005-011-012-045-046-049-051-052-058.
WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 8 AM EDT THURSDAY
FOR PAZ006-037-041-042-053.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...RXR
LONG TERM...LAMBERT
AVIATION...CERU/RXR
Hazardous weather outlook, Mar 22, 9:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EDT TUE MAR 22 2011
PAZ005-011-012-058-240230-
MCKEAN-CAMERON-NORTHERN CLINTON-SCHUYLKILL-
1017 PM EDT TUE MAR 22 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ006-037-041-042-053-240230-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-COLUMBIA-
1017 PM EDT TUE MAR 22 2011
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-010-017>019-027-028-050-056-057-059-240230-
WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-
JUNIATA-SNYDER-PERRY-DAUPHIN-LEBANON-
1017 PM EDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN COULD MAKE FOR
SLIPPERY TRAVEL TONIGHT INTO WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN COULD MAKE FOR
SLIPPERY WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ045-046-049-051-052-240230-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-
1017 PM EDT TUE MAR 22 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024>026-033>036-063>066-240230-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1017 PM EDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Potter
- When
- March 23, 12:00 AM EST to 1:00 PM EST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Snow accumulation ranged between 6 and 8 inches, mainly over the northern half of the county.
Winter Storm, Tioga
- When
- March 23, 12:00 AM EST to 1:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Snow accumulation ranged between 6 and 10 inches.
Winter Storm, Sullivan
- When
- March 23, 12:00 AM EST to 1:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Snow accumulation ranged between 6 and 10 inches.
Winter Storm, Northern Lycoming
- When
- March 23, 12:00 AM EST to 1:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Snow accumulation ranged between 6 and 8 inches.
Winter Storm, Columbia
- When
- March 23, 12:00 AM EST to 1:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Snow accumulation ranged between 6 and 10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279813, 279814, 279815, 279816, 279819.